The Naked Scientists

The Naked Scientists Forum

Author Topic: What causes transient ischaemic attacks (TIAs) and what can one do about them?  (Read 4218 times)

Offline kirolak

  • First timers
  • *
  • Posts: 2
    • View Profile
I'd appreciate any advice & hope I'm not being a bore with so many details: 3 months ago I had a second TIA (5 years after the first one)- was suddenly paralyzed on right side & fell down hard, taking about 10 minutes to recover sufficiently to push myself along on my back using my left leg, to get to a mobile phone on a low table. . .anyway, I have no health insurance, am not a citizen of this country & the state hospitals here are hellishly disorganised. So I just took an aspirin as my GP suggested (my daughter called him)A nurse (neighbour) said I was in shock, BP very low.  (I have been on Ten-Bloka & a diuretic for 12 years to control high BP)

I saw a Dr the next day; felt awful dizzy headache & nausea. . was put onto Prevax; but this made my mouth & throat swell up dramatically.  Dr advised me to stop all medication for 2 days & start again,with the Ten Bloka, diuretic, plus dypiridamole (sp?)& Simvostatin.  These meds really made me feel ghastly, with headache, nausea, dizziness, muscle pains, racing heart,& even my face seemed to be swollen & distorted,  but I persevered until about a week ago.

 A Doppler scan showed the neck arteries to be perfectly clear & in excellent condition; cholesterol is off the chart it's so low.
Am scheduled for a brain MRI only in late July - now I wonder whether it's all worth the expense & bother - what could possibly be gained by having an MRI so late after the event? 

I feel fine now, apart from the fact that I can no longer do Yoga without becoming dizzy & nauseous, although I have done daily asanas for about 45 years (I am 58, female) I have always been vegetarian, never smoked & used to drink wine but stopped. . . . .am no longer taking any medication except for the diuretic, 10-Bloka & Aspirin.

The morning of the TIA I experienced a weird "vision" of a semicircle of flashing lights & 'writing", visible with eyes open & or shut; also had a headache that day, but certainly not the worst I have ever experienced. 

Since the TIA, BP has fallen to lower-normal range; yet I had always had very high BP before.  I hate taking meds,& feel better without them. . . now I hear Vitamin C has the same effect as statin drugs?

I often wake at 2am feeling very 'groggy" as if I have a hangover, & "see" a dull rectangular shape in my left eye, which is gone by the time I get up. 

I know I should discuss this further with my doctor, but it is so hard to actually get to see him at the state hospital, one needs to be very fit to wait so long!  He has also ordered a chest X-ray some time next month, & another ECG (first one showed no heart problems)

Thanks in advance for any comments or advice!
« Last Edit: 28/06/2009 11:50:22 by chris »


Offline carreerslut

  • Jr. Member
  • **
  • Posts: 38
    • View Profile
Hi, you're my first 'answer'!  Was scrolling through the unanswered q's.  Sounds like the brain MRI and other tests are a good idea.  TIAs are generally the result of a temporary loss of blood supply to the brain and the number of causes is very many.  However, you have now had this twice.  This is not necessarily inevitably the case but it does put you at significantly higher risk of having a full Stroke with loss of use of parts of your body.  You need to keep an eye on your blood pressure, do NOT overdose on the vitamin C - some studies have shown excessive amounts can increase your risk, and maybe be more proactive in asking your doctor about preventative measures and what is going on with you.  Your doctor is probably either too busy or does not want you to worry excessively as this increases your stress, but it seems their vagueness has had the opposite effect.
If you experience similar symptoms again, do not make some future appointment with a doctor, call an ambulance.  If you are having a stroke time is everything, if the right treatment is not given often within the hour the prognosis worsens.  No hospital will turn you away with this history and symptoms.
I will not comment on possible causes, as this is a 'how long is a piece of string' type thing.  I really can have no idea.  But the brain MRI is a good start for getting a handle on what is going on.  And if you really feel things are moving too slowly or you are not being given the right help, you can always ask for a second opinion.  In your case you can take yourself to the emergency department of any hospital any time and talk about this.  Personally, either you have left tests out in your post,  or I am surprised some have not been done.  hear echo, basic neurological tests, blood tests such as d-dimer, even your change in bp...Has this all been checked?
Feel well soon
BTW, just re-read your post and picked up on the low bp.  This could be significant - have you had cortisol levels checked for adrenel gland function, and renal and liver tests?  I'm now wondering if all this may be some reaction to your medication.  I know you've stopped taking it but even your doctor has picked up on the link.  There may even be a chance these episodes are not true TIAs but the result of abnoramally low bp.  Ask about this and maybe for a 24 hour urine cortisol test, a straightforward do at home test.  Just throwing out another idea.

Offline Bored chemist

  • Neilep Level Member
  • ******
  • Posts: 8583
  • Thanked: 41 times
    • View Profile
"one of the increasingly popular disease "

Offline Geezer

  • Neilep Level Member
  • ******
  • Posts: 8328
  • "Vive la résistance!"
    • View Profile
 ;D ;D ;D

I'm sure there must be the basis of a Monty Python sketch in that one.

Michael Palin: "Good evening. Tonight, I'm reporting to you from the Department of Popular Diseases at Guy's Hospital....."

(Sorry Byron - I think we know what you really meant.)
« Last Edit: 02/02/2011 22:51:29 by Geezer »

The Naked Scientists Forum


SMF 2.0.10 | SMF © 2015, Simple Machines
SMFAds for Free Forums